Rarely is there an appropriate reason to give your dog human medicine, especially oxycodone, and doing so can result in extreme issues. Opioids are powerful drugs that can cause adverse reactions in humans, so it's only natural that dogs, who those medicines are not made for in the first place, would be negatively affected by them.
Unfortunately, many people don't always follow this advice, and worse, your pup could accidentally get into oxycodone without you knowing. How can you tell if your doggo has ingested the drug? How can you keep your pup safe from the opioid? What can you do to ensure your doggo never ingests this drug?
Read on to get all the details you need to keep your dog safe from oxycodone.
Book First Walk Free!
Signs Your Dog Might Have Gotten into Oxycodone
Does your dog seem weak or lethargic? Pups who ingest oxycodone can without a doubt be subject to a lazy, weak, and significantly lethargic mood. You may also notice that your pup's pupils are highly dilated as they might have the classic whale-eye symptoms (where you can see the whites of your dog's eyes).
You also may notice that your pooch is walking as if they're confused or even drunk. Oxycodone typically has a confusing, overwhelming effect on your doggo and your their muscles. Expect muscle weakness, muscle spasms and twitching, vomiting, a release of the bowels, and in extreme conditions, seizures and comas.
- Raspy panting
- Pupils dilated
- Whale eye
- Slowed respiratory rate
- Severe sedation
- Respiratory arrest
- Slowed heart rate
Historic Causes for Doggos Ingesting Oxycodone
Unfortunately, that's simply not the case. Your pooch is incredibly sensitive to Oxycodone, but you have no idea just how sensitive your pup might be. You do not know what dosage you could give your pup that could be safe (if any dosage is safe, to begin with).
Another cause of oxycodone ingestion in dogs is simply to blame on puppy curiosity and human error. Leaving medicine in an area that your pup could gain access to it is asking for trouble. As you know, dogs can get their noses into trouble - how many times have you caught them stealing your food? Unfortunately, your curious pup might think those pills left out are food, creating a dangerous risk for your pooch.
The Science Behind Oxycodone and Dogs
Because oxycodone is not designed for dogs, vets don't use it. This drug, and even the less-potent Vicodin, can be incredibly dangerous for dogs. Unfortunately, their systems are not equipped to digest or break down these medications. Your dog will rapidly absorb this opioid, causing dilated pupils, coma, decreased respiratory rate, and respiratory depression. Your pooch can die if not treated immediately.
Training Your Dog to Avoid Oxycodone
If your dog knows that no means no, you can guarantee when you give your pup a command, they'll definitely listen when you shout a resounding "no" as they rush toward the scattering of pills you accidentally left out on the table. Ensuring your dog knows commands like "no", "drop it", and "stay" could end up saving their life. If your pup has a mouthful of pills that you accidentally left out, giving your pooch a firm "drop it" could potentially keep your doggo safe from ingesting oxycodone.
More than that, though, it's important to train your dog to behave, and by that, we mean to train your pup to understand that he or she is not allowed to nose around in areas that don't belong to them. For example, train your dog that certain rooms or objects are off-limits. Just like people train their pups to stay off the furniture, you can train your pooch to stay out of a room (The bathroom where you keep your pills) or away from an object (the medicine cabinet).
You'll also have to train yourself, too. You need to be incredibly careful when it comes where you're leaving your pills. If possible, keep them up high and in a container that your doggo can't open. That way, if your pooch does get to the bottle, he or she will not be able to get into it and swallow your pills.
How to React if Your Dog has Ingested Oxycodone:
Call your vet ASAP!
Call the poison helpline to get immediate assistance.
Know the names and strengths of the medicines you own and the ones your dog might have ingested.
If instructed, induce vomiting.
Evaluate where you keep your pills and figure out a new, safer spot for your medication.